Alert archive / Nevada / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 61, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 3, 2016, 4:34 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2016, 4:34 PM PDT (23:34 UTC)
- Expired
- Aug 3, 2016, 5:00 PM PDT
- In force
- 26 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
Counties Mohave County, AZ, Clark County, NV
The radar
The Las Vegas radar (KESX), 56 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 496 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 2123 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
467 WUUS55 KVEF 032334 SVRVEF AZC015-NVC003-040000- /O.NEW.KVEF.SV.W.0061.160803T2334Z-160804T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 434 PM PDT WED AUG 3 2016 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL MOHAVE COUNTY IN NORTHWESTERN ARIZONA... EAST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA... * UNTIL 500 PM PDT/500 PM MST/ * AT 433 PM PDT/433 PM MST/...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES EAST OF CALLVILLE BAY...OR 14 MILES EAST OF LAS VEGAS BAY...AND MOVING SOUTHWEST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... CALLVILLE BAY CAMPGROUND...CALLVILLE BAY AND HOOVER DAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. STRONG WIND GUSTS AND HIGH WAVES CAN BE EXPECTED! IF ON OR NEAR LAKEMEAD...HEAD TO SAFE HARBOR IMMEDIATELY OR STAY CLOSE TO SHORE UNTIL THE STORM PASSES. && LAT...LON 3625 11447 3611 11444 3590 11473 3619 11482 TIME...MOT...LOC 2333Z 035DEG 7KT 3610 11459 $$ SC
1 follow-up statement
223
WWUS55 KVEF 032356
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
456 PM PDT WED AUG 3 2016
AZC015-NVC003-040004-
/O.EXP.KVEF.SV.W.0061.000000T0000Z-160804T0000Z/
MOHAVE AZ-CLARK NV-
456 PM PDT WED AUG 3 2016
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE AND EAST
CENTRAL CLARK COUNTIES WILL EXPIRE AT 500 PM PDT/500 PM MST/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTS IN
EXCESS OF 30 MPH ARE STILL POSSIBLE ON LAKE MEAD IN THE VICINITY OF
CALLVILLE BAY.
LAT...LON 3625 11447 3611 11444 3590 11473 3619 11482
TIME...MOT...LOC 2348Z 035DEG 7KT 3610 11459
$$
SCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:16 PM PDT, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 3, 2:16 PM PDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 216 PM PDT WED AUG 3 2016 .SYNOPSIS...Deeper monsoon moisture will bring an increasing threat of flash flooding to parts of the area through Thursday. Conditions will begin to dry out on Friday, and the area will likely be storm free by Sunday. Temperatures will be near to slightly below normal for the next seven days. && .SHORT TERM...through Saturday morning. The primary weather concern over the next couple of days is the potential for flash flooding. Lincoln, Clark, Mohave and eastern San Bernardino counties all are prime areas for scattered thunderstorms that will be capable of producing very heavy rain (2-4 inch per hour rain rates). High resolution time lagged ensemble output pinpoints northern Mohave with the best potential for substantial rain amounts but given that precipitable water values are through the roof over the southeastern third of the CWA, stronger storms anywhere in this deeper moisture could create flooding problems real quick. The 12Z Vegas sounding had a > 200 percent of normal PWAT value of 1.5 inches which is a record for the date. Forecast soundings show little change for Thursday so it looks like another active day convection wise similar to today beginning with terrain driven storms transitioning to outflow based development. A Flash Flood Warning is in effect through 5 AM Friday for areas that are forecast to have the highest potential for flash flooding. Some drying takes place on Friday however the moisture hangs tough across much of the eastern CWA and a chance of storms continue. A trough sweeping into the west coast Saturday pushes drier air further east and thunderstorm chances are forecast to come to an end for all but far NE Mohave County. No changes were made to the Saturday forecast or to the long term. .LONG TERM...Sunday through Tuesday. Picking up Sunday morning, troughing along the West Coast will bring dry southwest flow to our CWA, resulting in mostly sunny skies, seasonably hot temperatures, and lower humidity. This pattern holds through Tuesday. There is one feature of note on Monday as the ECMWF brings a tropical wave/cyclone near the tip of the Baja Peninsula, which would suggest a return of deeper moisture to our area on Wednesday. The GFS is more bearish with this wave and does not show any moisture surge. There is plenty of time to watch this, and it is worth noting that a similar pattern last Thursday brought the current episode of deeper moisture and thunderstorms. && .AVIATION...For McCarran...Chances are a little better today of storms of storms forming in the higher terrain surrounding the valley and in the flight corridors. There remains an outside chance of a storm affecting the terminal this afternoon or evening, but too low to mention in the TAF. Winds should transition from SE to south or southwest late afternoon unless influenced by storm outflow which could produce strong/erratic winds. Storm chances continue Thursday. For the rest of southern Nevada...northwest Arizona...and southeast California...Scattered storms are expected in Lincoln, Clark, San Bernardino, and Mohave Counties today, especially in the higher terrain. Outflow from these storms may affect the terminals, with gusty/erratic winds possible. Outside of convection, mainly south/southeast winds 5-15 kts, perhaps a bit stronger at KBIH, KIFP, and KEED. Light/terrain-driven winds expected overnight with chances of storms continuing. && .FIRE WEATHER...Monsoonal moisture will continue to stream into the area through Thursday...with chances of storms in southern Nevada, eastern San Bernardino, and Mohave counties. Very heavy rainfall, frequent lightning, and gusty winds are possible with these storms. Conditions will begin to dry out from west to east on Friday, with a return to seasonably hot and rain-free conditions by Sunday. Conditions may approach critical fire thresholds this weekend, especially in the southern Great Basin, where stronger winds are forecast. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report significant weather according to standard operating procedures. Spotter activation may be necessary in Lincoln, Clark, Mohave and San Bernardino counties through tomorrow. && Short Term/Aviation/Fire...Salmen Long Term: Morgan For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 3, 10:42 AM PDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1042 AM PDT WED AUG 3 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD 1 ENE DOLAN SPRINGS 35.60N 114.25W
08/01/2016 MOHAVE AZ EMERGENCY MNGR
8 RESIDENCES FLOODED IN DOLAN SPRINGS.
&&
DSBLocal storm report, Aug 3, 3:55 PM PDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
355 PM PDT WED AUG 3 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM FLASH FLOOD 9 S VALENTINE 35.25N 113.65W
08/03/2016 MOHAVE AZ DEPT OF HIGHWAYS
HACKBERRY ROAD FROM HWY 93 TO ROUTE 66
CLOSED DUE TO FLOODING.
&&
CFSThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 2:54 AM PDT | Flash Flood Watch | VEF | Clark, Lincoln, Nye | 50 hr |
| Aug 3, 12:13 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Aug 3, 4:41 PM PDT | Flash Flood Warning | VEF | Lincoln | 3 hr |
| Aug 2, 5:40 PM PDT | Areal Flood Advisory | VEF | Mohave | 110 min |
| Aug 3, 11:44 AM PDT | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 3, 12:29 PM PDT | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 3, 1:07 PM PDT | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 3, 2:37 PM PDT | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 3, 2:47 PM PDT | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 3, 3:12 PM PDT | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 3, 3:56 PM PDT | Flash Flood Warning | VEF | Mohave | 4 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2016Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.